Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Sacramento, CA

November 9, 2003Butte County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Nov 9, 2003, 2:48 PM PST for Butte County, Tehama County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2003, 2:48 PM PST (22:48 UTC)
Expired
Nov 9, 2003, 3:20 PM PST
In force
32 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Butte County, CA, Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2003-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2003-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 092248
SVRSTO
CAC007-103-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
246 PM PST SUN NOV 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BUTTE COUNTY IN CALIFORNIA
  SOUTHEASTERN TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 320 PM PST

* AT 242 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES EAST OF VINA...OR ABOUT 16 MILES       
  EAST OF CORNING...MOVING NORTHEAST AT 20 TO 30 MPH.

HAIL UP TO AN INCH IN DIAMTER AND DAMAGING WINDS ARE POSSIBLE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3986 12216 3980 12197 4011 12151 4024 12193


$$
JHM/HDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 AM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Nov 9, 9:10 AM PST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
910 AM PST SUN NOV 9 2003

.DISCUSSION...CORNUCOPIA OF WEATHER GOING ON TODAY.  MOST IMMEDIATE IS
THE DEEP AND MOIST CONVECTIVE ACTIVITY THAT HAS GOOD POTENTIAL TO FIRE
UP WITHIN THE NEXT FEW HOURS ACROSS OUR LOWER ELEVATIONS.  AS A MATTER
OF FACT LOOKING AT THE INSTABILITY INDICES AND K-INDEX VALUES IT LOOKS
LIKE WE COULD CONTINUE TO HAVE A THREAT OF ISOLATED THUNDERSTORMS OVER
THE VALLEYS AND DELTA ON INTO MONDAY MORNING.  WILL INCLUDE THAT IN MY
MID-DAY UPDATE, WHEN A DECISION IS MADE TO EITHER EXTEND OR EXPIRE ANY
OR ALL OF THE SNOW ADVISORIES & WINTER STORM WARNINGS THAT ARE WE HAVE
OUT AT THIS TIME.  LIMITED SNOWFALL TOTALS ARE TRICKLING IN, BUT LOOKS
LIKE WE GOT ANYWHERE FROM 8 INCHES TO A COUPLE OF FEET OVER THE HIGHER
ELEVATIONS OF THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA, WITH SOME
INDICATION OF SIGNIFICANT ACCUMULATIONS OVER THE NORTHERN MOUNTAINS AS
WELL. WILL LIKELY HOLD OFF ON ANY UPDATES UNTIL THE NOON DECISION HOUR.

&&

.STO WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY THROUGH MID-DAY TODAY
                                   FOR THE MOUNTAINS OF SHASTA COUNTY
                                   SOUTHWARD TO THE MOUNTAINS OF NORTH
                                   LAKE COUNTY.

                                ...WINTER STORM WARNING THROUGH MID-DAY
                                   TODAY FOR THE MOUNTAINS OF WESTERN
                                   PLUMAS COUNTY INCLUDING LASSEN PARK
                                   AND WEST SLOPES OF NORTHERN SIERRA.

&&
RANDY HARTLEY
Hazardous weather outlook, Nov 9, 7:00 AM PST, 7 hours 48 minutes before
CAZ013>019-063-064-066>069-101500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN NOV 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OFF THE FAR NORTHERN CALIFORNIA COAST WILL
BRING PERIODS OF RAIN AND MOUNTAIN SNOW FOR NORTHERN CALIFORNIA
TODAY THROUGH TONIGHT. THE HEAVIEST SNOWFALL WILL OCCUR DURING THE
FIRST HALF OF THE DAY TODAY.  THIS STORM WILL LIKELY PRODUCE SEVERAL
INCHES OF NEW SNOW FOR MOUNTAIN LOCATIONS.  ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE TODAY.

* SNOW ADVISORY...............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER STORM WARNING........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW ISOLATED SHOWERS ARE POSSIBLE EARLY MONDAY. DRY WEATHER WITH
POSSIBLE LATE NIGHT AND MORNING DENSE VALLEY FOG CAN BE EXPECTED
FROM TUESDAY THROUGH THURSDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

LAM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:20 AM PSTSevere Thunderstorm WarningSTOButte, Yuba25 min
Nov 9, 12:39 PM PSTTornado WarningSTOSolano, Yolo31 min
Nov 9, 1:11 PM PSTSevere Thunderstorm WarningSTOSacramento, Solano, Yolo49 min
Nov 9, 1:21 PM PSTSevere Thunderstorm WarningSTOGlenn39 min
Nov 9, 1:50 PM PSTSevere Thunderstorm WarningSTOButte, Glenn, Tehama55 min
Nov 9, 2:02 PM PSTSevere Thunderstorm WarningSTOSacramento, Yolo43 min
Nov 9, 2:18 PM PSTTornado WarningSTOGlenn, Tehama27 min
Nov 9, 2:42 PM PSTSevere Thunderstorm WarningSTOSacramento, San Joaquin48 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.